Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 42, NWS Grand Junction, CO

September 7, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 7, 2002, 9:30 PM MDT for La Plata County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2002, 9:30 PM MDT (03:30 UTC)
Expired
Sep 8, 2002, 3:15 AM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 080330
FFWGJT
COC067-080915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
922 PM MDT SAT SEP 7 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 315 AM MDT

* AT 918 PM MDT...LAW ENFORCEMENT OFFICERS REPORTED A FLASH FLOODING
  IN THE MISSIONARY RIDGE BURN AREA.

* OCCASIONAL LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE INTO THE
  EARLY MORNING HOURS OVER NORTHEAST LA PLATA COUNTY...WITH BRIEF 
  PERIODS OF HEAVY RAIN POSSIBLE.

RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CONTINUE CAUSE DEBRIS 
AND MUD FLOWS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3718 10788 3724 10749 3762 10750 3763 10781
1 follow-up statement
021 
RWUS32 KGJT 080917
FFSGJT
COC067-080930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 AM MDT SUN SEP 8 2002

...FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY ALLOWED TO
EXPIRE...

RUNOFF AND DEBRIS FLOWS CAUSED BY HEAVY SHOWERS LATE SATURDAY EVENING
HAVE DIMINISHED OVER THE MISSIONARY RIDGE BURN AREA.  THEREFORE THE
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.  OCCASIONAL RAIN
SHOWERS WILL MOVE OVER THE AREA THROUGH THE EARLY MORNING HOURS...
HOWEVER RAINFALL RATES WILL GENERALLY BE LIGHT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:25 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 7, 4:25 PM MDT, 5 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT SAT SEP 7 2002

GOOD JET SUPPORT...PLENTIFUL MOISTURE AND ENOUGH SUN HAVE HELPED
PRODUCE STRONG THUNDERSTORMS...SOME SEVERE OVER SE UTAH THIS
AFTERNOON. THESE STORMS WILL CONTINUE MOVING NE AND INTO EXTREME
WESTERN COLORADO...SOUTH OF I-70...EARLY THIS EVENING.

NEXT TWO DAYS WILL SEE CONTINUED MOIST ENVIRONMENT WITH PERSISTENT
CLOUDY CONDITIONS AND HIGH CHC OF RAIN AND THUNDERSTORMS. CJC

EXTENDED (WED-SAT)...PACIFIC TROUGH LIFTS ACROSS CWFA WEDNESDAY
AND THURSDAY WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS.
AVAILABLE MOISTURE SHOULD BE SUFFICIENT...AS MED RANGE MODELS
INDICATE LITTLE TO MOVE DEEP SUB-TROPICAL MOISTURE AWAY FROM AREA.
BY FRIDAY...DRIER WESTERLIES DEVELOP AND MOISTURE SHIFTS EAST WITH
TROUGH. WILL LEAVE MENTION OF SLIGHT CHANCE TSTMS OVER MOUNTAINS
WITH RESIDUAL MOISTURE EFFECTS...AND WILL INTRODUCE DRY FORECAST
FOR SATURDAY AS LATEST MRF RUN SHOWS BUILDING UPPER HIGH OVER WEST
COAST (NOTE...LAST 2 MRF MODEL RUNS ARE INCONSISTENT). TEMPERATURES
WILL REBOUND LATE IN PERIOD AS DRIER WEATHER RETURNS.  DJN.83

.GJT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR SOUTHEAST UTAH
    AND SOUTHWEST COLORADO.

In the hours before

Special weather statement, Sep 7, 7:15 PM MDT, 2 hours 15 minutes before
COZ006-017-019>021-UTZ022-025-027>029-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
715 PM MDT SAT SEP 7 2002

...SEVERE THUNDERSTORM WATCH CANCELED FOR EXTREME EASTERN UTAH...
...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9:00 PM MDT FOR
PORTIONS OF SOUTHWEST COLORADO...

THE SEVERE THUNDERSTORMS THAT MOVED THROUGH SOUTHEAST UTAH HAVE MOVED
INTO WESTERN COLORADO. IN EASTERN UTAH...GRAND AND SAN JUAN COUNTIES
HAVE BEEN REMOVED FROM THE WATCH AREA.

IN SOUTHWEST COLORADO...THE SEVERE THUNDERSTORM WATCH CONTINUES
UNTIL 9:00 PM MDT...FOR WESTERN MESA...MONTROSE...DOLORES...
SAN MIGUEL...AND MONTEZUMA COUNTIES.

CUOCO
Local storm report, Sep 7, 7:41 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
741 PM MDT SAT SEP 7 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    10 SE DURANGO             CO   58 MPH TSTM WIND GUST
09/07/02   LA PLATA

0730 PM    VICINITY BATTLEMENT MESA  CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

JR/EH
Local storm report, Sep 7, 9:20 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
920 PM MDT SAT SEP 7 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MEEKER                    CO   58 MPH TSTM WIND GUST
09/07/02   RIO BLANCO

0800 PM    25 E GRAND JUNCTION       CO   FLASH FLOODS
09/07/02   MESA                           INTERSTATE 70 (MM58)
                                          EASTBOUND ONE LANE CLOSED
                                          DUE TO MUDFLOWREPORTED BY
                                          LAW ENFORCEMENT

0800 PM    OLATHE                    CO   TSTM WIND GUST
09/07/02   MONTROSE                       GREENHOUSE DESTROYED BY
                                          THUNDERSTORM WIND GUST OF
                                          UNKNOWN SPEED

0546 PM    10 SE DURANGO             CO   58 MPH TSTM WIND GUST
09/07/02   LA PLATA

0730 PM    BATTLEMENT MESA           CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

0819 PM    1 N HOTCHKISS             CO   69 MPH TSTM WIND GUST
09/07/02   DELTA

0822 PM    3 E RIFLE                 CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

JR
Local storm report, Sep 7, 9:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
924 PM MDT SAT SEP 7 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MEEKER                    CO   58 MPH TSTM WIND GUST
09/07/02   RIO BLANCO

0800 PM    25 E GRAND JUNCTION       CO   FLASH FLOODS
09/07/02   MESA                           INTERSTATE 70 (MM58)
                                          EASTBOUND ONE LANE CLOSED
                                          DUE TO MUDFLOWREPORTED BY
                                          LAW ENFORCEMENT

0800 PM    OLATHE                    CO   TSTM WIND GUST
09/07/02   MONTROSE                       GREENHOUSE DESTROYED BY
                                          THUNDERSTORM WIND GUST OF
                                          UNKNOWN SPEED

0546 PM    10 SE DURANGO             CO   58 MPH TSTM WIND GUST
09/07/02   LA PLATA

0730 PM    BATTLEMENT MESA           CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

0819 PM    1 N HOTCHKISS             CO   69 MPH TSTM WIND GUST
09/07/02   DELTA

0822 PM    3 E RIFLE                 CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

JR

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:53 PM MDTFlash Flood WarningGJTLa Plata3 hr
Sep 7, 8:11 PM MDTFlash Flood WarningGJTGarfield3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.